Hail, Dallas
- When
- May 20, 5:22 PM CST
- Where
- Dallas County, 0.52 mi E of Van Meter
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.530, -93.960
A broad cyclonic circulation was in place over Iowa with the surface low over northeast South Dakota. A trough of low pressure extended south into eastern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A broad cyclonic circulation was in place over Iowa with the surface low over northeast South Dakota. A trough of low pressure extended south into eastern Nebraska. A cyclonic jet in the mid latitudes was nosing into Iowa. The atmosphere became unstable with most unstable CAPE between 1000 and 2000 J/kg. Downdraft CAPE was 800 to 1000 J/kg with CAPE available in the -10 to -30 C layer of the atmosphere between 400 and 500 J/kg. The freezing level was quite low, between 9,500 and 11,000 feet. There was a decent amount of shear available with 40 to 50 kts at the beginning of storm development and the LCL was around 1250 meters. Precipitable water values were around 1.1 inches. Thunderstorms fired rapidly in central Iowa along an old boundary. The storms fired rapidly all the way from southwest into central and parts of northeast Iowa. With the low freezing level, the primary severe threat was hail. Many of the thunderstorms produced penny to quarter size hail. Golf ball hail occurred in Union, Polk, and Story County. Elsewhere the hail was an inch or less. There were numerous reports of funnel clouds, but with the LCL above 1000 meters, none of them touched down. During the later part of the event, thunderstorms began to produce high winds with winds of 60 to 70 MPH reported in Hardin, Marshall, and Grundy Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 20, 2:46 PM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 346 PM CDT MON MAY 20 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 314 PM CDT MON MAY 20 2013 MAIN CONCERNS WILL BE THE CHANCES FOR SEVERE WEATHER. THOUGH WE HAVE SUFFICIENT CAPE AND BULK SHEAR PRESENTLY...THERE IS LITTLE SFC CONVERGENCE IN THE AREAS OF HIGHEST INSTABILITY. THE CHANCE YET THIS EVENING IS CONDITIONAL AND WITH THE BETTER CHANCES STILL OVER THE SOUTHEAST. WITH THE LESSENING OF DAYTIME HEATING AND SUNSET... THE THREAT WILL DIMINISH THIS EVENING. OVERNIGHT LOWS WILL DROP INTO INTO THE 50S NORTHWEST AND THE LOWER 60S IN THE SOUTHEAST. WINDS WILL DIMINISH THIS EVENING AS WELL. .LONG TERM.../TUESDAY THROUGH MONDAY/... ISSUED AT 314 PM CDT MON MAY 20 2013 MAIN FORECAST CONCERN WAS FOCUSED ON STUBBORN UPPER LOW TO SLOWLY MIGRATE EAST TUESDAY AND WEDNESDAY. MODELS ARE IN GREAT AGREEMENT WITH PLACING THE FORECAST AREA IN MUCH OF THE DRY SLOT TUESDAY INTO WEDNESDAY...THEN WITH THE COOL DOWN LATE IN THE WEEK. LEANED TOWARD A NAM/GFS/SREF BLEND THROUGH WEDNESDAY...AND MORE TOWARDS THE ECMWF BY THE WEEKEND. GFS SEEMED TOO COLD FOR THURSDAY AND FRIDAY. .TUESDAY AND WEDNESDAY... UPPER LOW CONTINUES OVER SOUTHERN MINNESOTA BEFORE BEGINNING TO SHIFT EAST INTO NORTHERN IOWA BY 12Z WEDNESDAY. THE BULK OF THE MOISTURE AND BEST DYNAMICS FOR STORM DEVELOPMENT REMAINS EAST OF THE FORECAST AREA ALONG THE COLD FRONT IN ILLINOIS AND MISSOURI. LOW CONFIDENCE WITH MUCH CONVECTION OVER CENTRAL TO WESTERN PORTIONS OF THE FORECAST AREA...AND KEPT SMALL POPS GOING IN THE EAST MAINLY DUE TO SOME WEAK INSTABILITY BY THE AFTERNOON. WRAP- AROUND MOISTURE WITHIN THE CAA REGIME BEHIND THE SURFACE LOW TRACKING ACROSS NORTHERN IOWA WILL PROVIDE SOME SHOWER ACTIVITY WEDNESDAY OVER THE FORECAST AREA. .THURSADY THROUGH MONDAY... SURFACE HIGH BUILDS INTO THE REGION THURSDAY AND CONTINUES THROUGH AT LEAST FRIDAY. TEMPS AND DEW POINTS LOOK TO REMAIN FAIRLY PLEASANT THURSDAY AND FRIDAY. DECENT THETA-E ADVECTION DEVELOPS BY FRIDAY AFTERNOON ACROSS WESTERN IOWA AS A SHORTWAVE RIDES ALONG THE 500MB RIDGE. ECMWF IS SLIGHTLY FASTER THAN THE GFS...BUT BEST FORCING AND THETA-E ADVECTION MOVES INTO THE FORECAST AREA BY 00Z SATURDAY. KEPT MUCH OF THE FORECAST AREA DRY ON FRIDAY. SERIES OF SHORTWAVES CONTINUE TO RIDGE THE UPPER LEVEL RIDGE DURING THE WEEKEND AND LOOK TO PROVIDE AN ACTIVE MEMORIAL WEEKEND. && .AVIATION...20/18Z ISSUED AT 1222 PM CDT MON MAY 20 2013 PRIMARY CONCERNS ARE WINDS AND TIMING OF CONVECTION THIS AFTERNOON AND EVENING. PREVIOUS TIMING LOOKS GOOD WITH SOME SCT ACTIVITY DEVELOPING IN THE AFTERNOON/EVENING HOURS UNTIL INSTABILITY LESSENS. AREA OF CLOUDS OVER NORTHERN IOWA MVFR AND WILL CONTINUE TO HOLD ON AS AREA MOVES EAST NORTHEAST. SHOWERS SHOULD DEVELOP NORTHWEST AS WELL. WINDS PICK UP AGAIN TUESDAY AFTER MIXING BEGINS AROUND 14 TO 15Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...PODRAZIK AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 332 PM CDT MON MAY 20 2013 IAZ027-028-039-212045- BUTLER-BREMER-BLACK HAWK- 332 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE YET THIS EVENING. AN ISOLATED SEVERE STORM IS POSSIBLE WITH LARGE HAIL AND WIND BEING THE MAIN THREATS. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE CEDAR RIVER AND THE SHELL ROCK RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED STARTING FRIDAY NIGHT AND PERSISTING FROM TIME TO TIME INTO NEXT WEEKEND. THERE WILL BE SOME POTENTIAL FOR HEAVY RAINFALL AND SEVERE WEATHER WITH DETAILS BEING PROVIDED AS THE EVENT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IAZ050-059>062-070>075-081>086-092>097-212045- TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 332 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED STARTING FRIDAY NIGHT AND PERSISTING FROM TIME TO TIME INTO NEXT WEEKEND. THERE WILL BE SOME POTENTIAL FOR HEAVY RAINFALL AND SEVERE WEATHER WITH DETAILS BEING PROVIDED AS THE EVENT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IAZ004>007-015>017-023>026-033>038-044>049-057-058-212045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON- GUTHRIE- 332 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. A SEVERE STORM OR TWO MAY OCCUR WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED STARTING FRIDAY NIGHT AND PERSISTING FROM TIME TO TIME INTO NEXT WEEKEND. THERE WILL BE SOME POTENTIAL FOR HEAVY RAINFALL AND SEVERE WEATHER WITH DETAILS BEING PROVIDED AS THE EVENT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. REV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
142 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND DMG SHELL ROCK 42.71N 92.58W
05/19/2013 BUTLER IA PUBLIC
TREES SNAPPED OFF. TIME ESTIMATED FROM RADAR.
&&
ZOGGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
148 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG GRIMES 41.66N 93.79W
05/19/2013 POLK IA PUBLIC
LARGE TREES DOWN OR SNAPPED OFF AROUND TOWN.
&&
ZOGGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
200 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM TSTM WND DMG 5 SE FLORIS 40.81N 92.26W
05/19/2013 DAVIS IA PUBLIC
TREES DOWN...TIN BLOWN OFF BARNS AND SHEDS BLOWN DOWN.
TIME ESTIMATED FROM RADAR.
&&
ZOGGPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 5 SE FLORIS 40.81N 92.26W
05/19/2013 DAVIS IA PUBLIC
CORRECTION TO TIME. TREES DOWN...TIN BLOWN OFF BARNS AND
SHEDS BLOWN DOWN. TIME ESTIMATED FROM RADAR.
&&
ZOGGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
212 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 5 NE BRITT 43.14N 93.72W
05/19/2013 HANCOCK IA EMERGENCY MNGR
DAMAGE JUST NORTH OF HIGHWAY 18 ALONG NASH AVE AND 260TH
STREET. LOTS OF 6 INCH OR LESS TREE BRANCHES DOWN AND A
FEW POWER POLES LEANING OVER. DAMAGE TO A COUPLE OF GRAIN
BINS AND A FEW METAL SHED ROOFS PEELED BACK. DELAYED
REPORT. TIME ESTIMATED BY RADAR.
&&
PODRAZIKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 620 PM CDT MON MAY 20 2013 IAZ047-059-060-072-210015- BOONE-DALLAS-MADISON-POLK- 620 PM CDT MON MAY 20 2013 ...THUNDERSTORMS PRODUCING HAIL ACROSS CENTRAL IOWA... AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL DALLAS COUNTY...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WEST DES MOINES... WAUKEE... DALLAS CENTER... CLIVE... WINDSOR HEIGHTS... URBANDALE... GRIMES... JOHNSTON... SAYLORVILLE LAKE... SAYLORVILLE... GRANGER... ANKENY AIRPORT... WOODWARD... POLK CITY... ANKENY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AWB
The Des Moines radar (KDMX), 30 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
14 hail, 6 thunderstorm wind, 3 funnel cloud. Local standard time, as filed.
Golf ball size hail covering the ground. Lasted 12 minutes.
Golf ball size hail was reported on the northeast side of Creston.
Two funnel clouds were observed.
At the NWS office in Johnston.
Three HAM operators reported a rotating funnel cloud which lasted 10 minutes.
Mainly pea size hail with some stones up to quarter size.
Nickel to quarter size hail at the intersection of 620th Ave and 340th St.
Hail reached quarter size by 1838 CST.
Rotating funnel cloud observed to the north near Collins. Dust stirred up at the ground below the funnel, but rotation was not observed. Lasted about 20 seconds.
Pea to dime size hail also.
Tree fell and took out a power line near Bangor.
Pea to dime size hail with the wind.
Utility lines bent to the east.
Winds of 50 to 60 MPH also occurred.
Mitchellville Fire Department reeported several trees down in town. Also 8 to 10 inch diameter branches snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440916, 440907, 440876, 441357, 440875, 440904, 440897, 440905, 440908, 440913, 440906, 440909, 440910, 440911, 440898, 440901, 440900, 440902, 440899, 440915, 441356, 441358, 440903.